Drug-induced diarrhea - All Information
Diarrhea associated with medications
Definition of Drug-induced diarrhea:
Drug-induced diarrhea is loose, watery stools caused by certain medications.
See also: Diarrhea
Causes, incidence, and risk factors:
Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea.
- Laxatives are meant to cause diarrhea by drawing water into the intestines or triggering muscle spasms in the intestines.
- Taking too much of a laxative can cause diarrhea.
Antacids and heartburn medications:
- Antacids that contain magnesium may also cause or worsen diarrhea.
- Drugs used to treat heartburn and stomach ulcers can cause diarrhea, including: (omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), and pantoprazole (Protonix), (Pepsid), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid)
- Antibiotics destroy normal bacteria in the intestines, which can lead to diarrhea.
- Some antibiotics allow a type of bacteria called Clostridium difficile to over grow. This can lead to infection and produce a severe, watery form of diarrhea called pseudomembranous colitis.
Other medications and products that commonly cause diarrhea include:
- Chemotherapy medications
- Medications that suppress the immune system (such as mycophenolate)
- Nonsteroidal anti-inflammatory drugs (NSAIDs) used to treat pain and arthritis, including ibuprofen
- Herbal teas that contain senna
- Certain vitamins, minerals, and other supplements
Over-the-counter supplements containing healthy bacteria, or probiotics, may help prevent diarrhea related to antibiotics. Ask your doctor if these probiotics are right for you. You need to continue taking these supplements for a few days after you finish all your antibiotics.
- Reviewed last on: 1/10/2011
- Linda J. Vorvick, MD, Medical Director, MEDEX Northwest Division of Physician Assistant Studies, University of Washington, School of Medicine; George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, California. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
Schiller LR, Sellin JH. Diarrhea. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2010:chap 15.
The information provided herein should not be used during any medical emergency or for the
diagnosis or treatment of any medical condition. A licensed medical professional should be
consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all
medical emergencies. Links to other sites are provided for information only -- they do not
constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885